Rip Current, Eastern Ocean
- When
- September 12, 7:00 AM EST to 6:00 PM EST
- Where
- Eastern Ocean forecast zone
- Reported by
- Newspaper
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
A few rip current rescues occurred on Long Beach Island in Ocean County on the 12th, one near Barnegat Light and three in Long Beach Township. In all thirteen people were rescued.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A few rip current rescues occurred on Long Beach Island in Ocean County on the 12th, one near Barnegat Light and three in Long Beach Township. In all thirteen people were rescued. No serious injuries were reported. An onshore flow around a Canadian Maritimes high pressure system occurred on the 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 12, 5:34 AM EST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 634 AM EDT MON SEP 12 2011 .SYNOPSIS... A WEAKENING MID LEVEL TROUGH WILL CROSS THE REGION TONIGHT. A COLD FRONT IS FORECAST TO APPROACH FROM THE NORTHWEST AND MOVE THROUGH OUR AREA WEDNESDAY INTO WEDNESDAY NIGHT. LARGE AND COOL CANADIAN HIGH PRESSURE WILL DROP INTO THE UPPER MIDWEST AND THEN BUILD GRADUALLY EASTWARD TOWARD OUR AREA INTO THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SCATTERED SHOWERS AND THUNDERSTORMS DIMINISHED AND MOVED EASTWARD THROUGH OUR CENTRAL AND SOUTHERN ZONES EARLY THIS MORNING. AREAS OF FOG...LOCALLY DENSE...WAS OCCURRING MAINLY OVER OUR NORTHWESTERN ZONES...AND INTO PORTIONS OF OUR WEST-CENTRAL ZONES. LOCALLY DENSE FOG WILL OCCUR IN THESE AREAS EARLY THIS MORNING IN THE RICH LOW LEVEL MOISTURE...AND DISSIPATE BY ABOUT 13Z OR SO. WITH THE UPPER TROUGH APPROACHING FROM THE WEST, THE THREAT OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL EXIST AGAIN LATER TODAY. CAPE WAS NOT SEEN TO BE OVERLY LARGE...BUT THE NAM FOUS LIFTED INDEX WAS DOWN TO MINUS 2 TO MINUS 4 THIS AFTERNOON. THIS MIGHT INDICATE THAT ANY CELLS THAT DO FORM COULD PRODUCE LOCALLY GUSTY WINDS OF 30 TO 40 KNOTS...AND SOME HAIL. CONFIDENCE WAS NOT HIGH ENOUGH TO INCLUDE A MENTION OF THESE AT THIS TIME... ESPECIALLY WITH ISOLATED TO LOW SCATTERED COVERAGE EXPECTED. SKY COVER IS EXPECTED TO BE SCATTERED TO BROKEN TODAY...AFTER THE STRATUS BURNS OFF THIS MORNING. LIGHT WINDS TO START THE MORNING ARE FORECAST TO BE SOUTHWEST TO WEST...MOSTLY AT 10 KNOTS OR LESS...BY MID MORNING. MOS GUIDANCE IN THE UPPER 70S TO LOWER 80S...EXCEPT LOWER 70S IN THE HIGHER TERRAIN NORTH...LOOKED GOOD UNDER AT LEAST PARTIAL SUNSHINE. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/... WITH THE EXIT OF THE UPPER TROUGH EARLY TONIGHT...A CHANCE OF SHOWERS AND THUNDERSTORMS WAS KEPT FOR THE FAR SOUTH FOR A FEW HOURS THIS EVENING...OTHERWISE DRY WEATHER WITH ONLY SCATTERED CLOUDS WAS FORECAST FOR TONIGHT. THERE WAS LITTLE TO CHOOSE FROM BETWEEN THE MOS SOLUTIONS. && .LONG TERM /TUESDAY THROUGH SUNDAY/... WE MAINTAIN THE DRY FORECAST FOR TUESDAY AS THE MID LEVEL TROUGH PASSES US AND THE NEXT SYSTEM IS WELL REMOVED TO THE WEST. THE GENERAL TREND HAS BEEN TO SLOW SAID APPROACHING FRONT, AND WE NOW ONLY CARRY SLIGHT CHANCE POPS NORTHWEST FOR TUESDAY NIGHT. THERE STILL IS NOT GOOD AGREEMENT REGARDING HOW MUCH RAIN CAN BE EXPECTED WITH THE NEXT SYSTEM BETWEEN MODELS/RUNS. THE ECMWF, WHICH HAS BEEN THE MOST LIBERAL WITH RAINFALL, IS NOW LOOKING LESS IMPRESSIVE. THE NAM IS LOOKING MORE BOISTEROUS. THE GLOBAL CANADIAN AND THE GFS NEVER HAVE BEEN VERY IMPRESSED. WE CONTINUE TO NOTE THAT THE MID LEVEL SUPPORT COMES IN THE FORM OF A POSITIVELY TILTED AND GRADUALLY SHARPENING MID LEVEL TROUGH AND THAT THE WINDS FROM H8 DOWN ARE RATHER WEAK BEHIND THE FRONT, SO WE STILL THINK IT IS POSSIBLE THAT MUCH OF WHAT FALLS WILL FALL BEHIND THE FRONT. THERE IS LINGERING INSTABILITY ALOFT BEHIND IT, AND WE MAINTAIN THE THUNDER FORECAST DURING THE WEDNESDAY AND WEDNESDAY NIGHT TIME FRAME. WE ARE NOT ADVERTISING ANY SIGNIFICANT SEVERE THREAT AT THIS TIME. GOOD SHEAR WITH STRONGER WINDS ALOFT EVENTUALLY FOLLOWS THE FRONT, BUT IT MAY ARRIVE TOO LATE TO MAKE ANY DIFFERENCE. THE PREVIOUS FORECASTER ALSO CARRIED LINGERING CHANCE POPS INTO THURSDAY, AND THEY ALSO BASICALLY WERE MAINTAINED. FROM THURSDAY NIGHT THROUGH THE REST OF THE PERIOD, WE ARE FORECASTING DRY AND EARLY AUTUMNAL CONDITIONS. WE MAINTAIN THE HIGHER-END-OF-GUIDANCE TEMPERATURE FORECAST INTO WEDNESDAY BECAUSE OF THE SOUTHWEST FLOW AHEAD OF THE FRONT, AND THEN WE CONTINUE TO GO WITH THE COOL TEMPERATURES FORECAST BY GUIDANCE/CONTINUITY AS THE CANADIAN HIGH BUILDS TOWARD US. WE MAY WELL SEE RADIATING CONDITIONS OVER THE WEEKEND AT NIGHT. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. CONVECTION ENDED AFTER MIDNIGHT. LOTS OF LOW LEVEL MOISTURE IN THE WAKE OF THE CONVECTIVE ACTIVITY WAS MANIFESTING ITSELF AS STRATUS AND AREAS OF DENSE FOG...MAINLY OVER OUR NORTHWESTERN AND SOME OF THE CENTRAL TAF SITES BEFORE AND AROUND SUNRISE. IT WILL TAKE UNTIL A COUPLE OF HOURS AFTER SUNRISE FOR THIS MOISTURE TO ERODE. OTHERWISE...VFR CONDITIONS ARE FORECAST FOR TODAY WITH SCATTERED TO BROKEN STRATOCUMULUS. LIGHT AND VARIABLE WINDS TO START ARE FORECAST TO BECOME WEST-SOUTHWEST AROUND 10 KNOTS OR LESS BY MID MORNING. ONLY AN ISOLATED SHOWER OR THUNDERSTORM IS FORECAST FOR TODAY WITH THE APPROACH AND PASSAGE OF THE UPPER TROUGH ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM LEE. VFR CONDITIONS WITH SCATTERED CLOUDS ARE MAINLY EXPECTED FOR TONIGHT. THERE MAY BE SOME MARGINAL VFR VISIBILITIES IN FOG AT THE MORE RURAL TAF SITES LATE TONIGHT. OUTLOOK... WE ARE GOING MAINLY VFR THROUGH EARLY WEDNESDAY, ALTHOUGH THERE COULD BE SOME VISIBILITY RESTRICTIONS IN EARLY MORNING TUESDAY AND WEDNESDAY. LATER WEDNESDAY INTO THURSDAY COULD HAVE CEILING AND VISIBILITY RESTRICTIONS FROM TIME TO TIME WITH AND IN THE WAKE OF THE FRONT. VFR CONDITIONS ARE ANTICIPATED FROM LATER THURSDAY THROUGH THE REST OF THE WEEK. && .MARINE... SCATTERED SHOWERS AND THUNDERSTORMS DIMINISHED ALONG THE COASTAL WATERS AFTER MIDNIGHT...MAINLY SOUTH OF MANASQUAN INLET NEW JERSEY. ONLY ISOLATED CONVECTIVE ACTIVITY IS EXPECTED THIS AFTERNOON AS AN UPPER TROUGH PASSAGE MAY INITIATE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. OTHERWISE...CONDITIONS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA TODAY AND TONIGHT. LIGHT WINDS EARLY THIS MORNING ARE FORECAST TO BECOME SOUTHWEST TODAY WITH SPEEDS GENERALLY AROUND 10 KNOTS...DROPPING TO LESS THAN 10 KNOTS TONIGHT. SUB ADVISORY CONDITIONS ARE EXPECTED THROUGH WEDNESDAY NIGHT, AFTER WHICH TIME COLD AIR ADVECTION MAY GENERATE ADVISORY CONDITIONS INTO FRIDAY. THE PRESENT FORECAST TRACK OF MARIA TAKES THE CYCLONE WELL OUT TO SEA AS IT PASSES OUR LATITUDE. && .TIDES/COASTAL FLOODING... THE COASTAL FLOOD ADVISORY FOR THE LOWER DELAWARE RIVER EXPIRED AT 5:00 AM. MINOR TIDAL FLOODING OCCURRED AT PHILADELPHIA, BUT THE ANOMALY HAS DROPPED...AND IS NOW BELOW THAT NECESSARY TO PRODUCE MINOR TIDAL FLOODING FOR THE AFTERNOON HIGH TIDE CYCLE, SO A COASTAL FLOOD STATEMENT IS NOT CURRENTLY PLANNED. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...DELISI/GIGI NEAR TERM.../O'HARA/RPW SHORT TERM.../RPW LONG TERM...DELISI/GIGI AVIATION...DELISI/O'HARA MARINE...DELISI/GIGI/RPW TIDES/COASTAL FLOODING.../O'HARA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 510 AM EDT MON SEP 12 2011 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-130915- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 510 AM EDT MON SEP 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED THUNDERSTORMS MAY GENERATE GUSTY WINDS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-130915- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 510 AM EDT MON SEP 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SMALL CRAFT ADVISORY CONDITIONS ARE MOST LIKELY FROM THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 403 AM EDT MON SEP 12 2011 NJZ001-007>010-012-015-PAZ054-055-060>062-067>069-121300- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CARBON- MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS- INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN... FLEMINGTON...SOMERVILLE...NEW BRUNSWICK...TRENTON...JIM THORPE... STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...EASTON... WEST CHESTER...NORRISTOWN...DOYLESTOWN 403 AM EDT MON SEP 12 2011 ...AREAS OF FOG WILL REDUCE VISIBILITIES IN SPOTS EARLY THIS MORNING... AREAS OF FOG HAD FORMED OVERNIGHT DUE TO HIGH GROUND LEVEL MOISTURE AND LIGHT WINDS. AT 4:00 AM SOME OBSERVATION SITES REPORTED 1/4 MILE VISIBILITY...SUCH AS LEHIGH VALLEY INTERNATIONAL AIRPORT AND SOMERVILLE NEW JERSEY AIRPORT. FOG WILL BE LOCALLY DENSE EARLY THIS MORNING. MOTORISTS ARE URGED TO WATCH FOR SUDDENLY LOWERED VISIBILITIES. USE YOUR LOW BEAM HEADLIGHTS...AND WATCH FOR PEDESTRIANS AND BICYCLISTS. THE FOG IS EXPECTED TO IMPROVE A COUPLE OF HOURS AFTER SUNRISE... BY AROUND 9:00 AM.
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351708.